Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Cleveland, OH

July 23, 2001Ashtabula County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2001, 2:45 PM EDT for Ashtabula County, Ohio. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2001, 2:45 PM EDT (18:45 UTC)
Expired
Jul 23, 2001, 3:30 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Ashtabula County, OH

The radar

The Cleveland radar (KCLE), 106 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:15 PM EDTThunderstorm WindAustinburg, OHThunderstorm winds downed two trees along State Route 45.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 231845
SVRCLE

OHC007-231930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHTABULA COUNTY IN OHIO...

* UNTIL 330 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF ASHTABULA...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH KINGSVILLE
  CONNEAUT
  ASHTABULA

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:32 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 23, 2:32 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
232 PM EDT MON JUL 23 2001

BRIDGING/SHEARING TAKING PLACE YET ONCE AGAIN WITH CDFNT LATE TNGT
THRU TU SO WL ONLY GO WITH MINUMAL CHC FOR PRECIP WITH FRONTAL
PASSAGE. WL ADD TIMING TO END PRECIP THREAT IN LKSHORE COS ON TUE
AS CDFNT/LK ENHANCED BREEZE DRIVES CONVECTION S OF LKSHORE COS DURG
AFTN HRS.  HIEST CHC IN WRN AREA TNGT IN RESPONSE TO CONVECTION IN
LWR MI AND HIEST INSTABILITY.

ETA AND AVN MOV WV THRU OH VLY ON WED AND WED NITE.  BASED ON NLY
ZONAL FLOW WL SIDE MORE WITH AVN AND GO FOR PRECIP CHC BUT NOT
INCLUDE NERN LKSHORE COS AS LLVL NELY FLOW WUD BE TOO PROHIBITIVE
FOR CONVECTIVE PRECIP. BESIDES...WHEN IN A DROUGHT...LEAVE IT OUT

TEMPS MIX OF GUIDANCE THRU THIRD PD THEN WL LEAN MORE TO WRMR FWC ON
WED.

FOR XTDD...WL STAY DRY TIL SUN BASED ON TIMING OF RETURN FLOW AND
CONTINUITY IN FCST.  TEMPS WL SHOW SLOW WRMG TREND.

.CLE...
OH...NONE.
PA...NONE.

ADAMS

In the hours before

Special weather statement, Jul 23, 11:44 AM EDT, 3 hours 1 minute before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1144 AM EDT MON JUL 23 2001

...THE HEAT INDEX WILL RISE JUST ABOVE 100 DEGREES FOR A WHILE THIS
AFTERNOON...

THE COMBINATION OF TEMPERATURES IN THE LOW 90S THIS AFTERNOON AND
HIGH HUMIDITY WILL PUSH THE HEAT INDEX INTO A RANGE FROM 100 TO 104
DEGREES FOR A WHILE THIS AFTERNOON.  THE HEAT INDEX IS A MEASURE OF
WHAT THE TEMPERATURE FEELS LIKE BASED ON BOTH THE TEMPERATURE AND
THE DEW-POINT TEMPERATURE...WHICH DETERMINES RELATIVE HUMIDITY.

AT THESE LEVELS OF HEAT INDICES...CHILDREN...THE ELDERLY AND PEOPLE
WITH CHRONIC AILMENTS MAY BEGIN TO SUFFER FROM THE HEAT.   HEAT
EXHAUSTION, CRAMPS, OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM
PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS, RELATIVES, OR
NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK.

ADAMS

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.